Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS Midland/Odessa, TX

May 19, 2015Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 19, 2015, 6:30 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 6:30 PM CDT (23:30 UTC)
Expired
May 19, 2015, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS54 KMAF 192330
FFWMAF
TXC371-443-200230-
/O.NEW.KMAF.FF.W.0025.150519T2330Z-150520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
HEAVY RAIN PRODUCING FLASH FLOODING ACROSS SOUTHERN PECOS AND 
NORTHERN TERRELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...SHEFFIELD DRAW...
FOURMILE DRAW...NINETEEN DRAW...INDEPENDENCE CREEK...DRY CREEK...BIG
CANYON...PYLE DRAW...MCKAY CREEK...SIXSHOOTER DRAW...MITCHELL DRAW
AND TUNAS CREEK.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3082 10264 3082 10193 3036 10178 3032 10263

$$
RHLUCHAN
1 follow-up statement
813 
WGUS74 KMAF 200139
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT TUE MAY 19 2015

TXC371-443-200230-
/O.CON.KMAF.FF.W.0025.000000T0000Z-150520T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
839 PM CDT TUE MAY 19 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHERN TERRELL AND CENTRAL PECOS COUNTIES...

AT 835 PM CDT...HEAVY THUNDERSTORMS THAT PRODUCED SEVERAL INCHES OF 
RAIN HAVE MOVED SOUTH OF THE AREA...HOWEVER MORE STORMS OUR FORMING 
TO THE WEST OF THE WARNED AREA AND WILL LIKELY MOVE IN WITHIN THE 
NEXT HOUR. THIS MAY CAUSE MORE FLOODING AND AS NIGHT FALLS YOU WILL 
NOT BE ABLE TO SEE WATER OVER ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...SHEFFIELD DRAW...TUNAS
CREEK...FOURMILE DRAW...NINETEEN DRAW...INDEPENDENCE CREEK...DRY
CREEK...BIG CANYON...PYLE DRAW...MCKAY CREEK...SIXSHOOTER DRAW AND
MITCHELL DRAW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3082 10264 3082 10193 3036 10178 3032 10263

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:48 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:48 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT Tue May 19 2015

.DISCUSSION...
The active weather pattern will continue through the remainder of
the week under persistent SW flow aloft thanks to continued upper
troughing over the western ConUS. The recent thunderstorm activity
has given us a short break through much of the morning and early
this afternoon, giving the atmosphere time to recharge a bit.
Several places near the Coyanosa/Pecos/Grandfalls area are still
feeling the lingering effects of yesterday's heavy rainfall as many
road remain closed due to high water. As a result, an Areal Flood
Warning is still in effect for these areas. Otherwise, we decided to
let the Flash Flood Watch expire at 18Z today but some localized
flash flooding will be possible any thunderstorm that develops today.

Currently have a few showers developing over northern Pecos and
Crane Counties. Should see thunderstorm development increase over
the next few hours as the dryline sharpens near the TX/NM border.
Daytime heating and more than sufficient moisture (dewpoints in the
upper 60s and near 70) will result in plenty of instability to help
initiate strong to severe convection this afternoon. The environment
looks to favor supercell storm modes capable of producing large
hail, damaging winds, heavy rainfall and not to mention the
potential for a tornado or two. Thunderstorm activity looks to wain
overnight with the loss of daytime heating.

Wednesday...things should be fairly quiet through early afternoon as
a cold front sinks south through the TX Panhandle. This front looks
to arrive sometime Wednesday afternoon with thunderstorms developing
along and behind it, affecting mainly the Permian Basin and Lower
Trans Pecos through late evening. Model guidance shows the front
stalling across the CWA overnight with shower and thunderstorm
activity spreading across most areas by Thursday morning. Moist,
easterly flow will persist through the day Thursday as a potent
midlevel shortwave provides upper forcing for ascent through the
overnight hours. A a result, will continue to carry healthy rain
chances through Thursday night and into Friday morning. Thunderstorm
chances will continue through most of the weekend as the upper
trough to the west slowly progresses eastward. May develop westerly
flow aloft by early next week which could result in a short dry
period for our area.

High temperatures will be in the 80s once again tomorrow then a cool
down Thursday due to the cold front and abundant cloud cover expected.
Highs will only warm to the 60s for much of SE NM and northern PB
and 70s to low 80s farther south. Temperatures then begin to warm
back up Friday through the weekend with near normal temperatures
expected by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  82  56  64  /  20  20  40  50
BIG SPRING TX              67  81  58  66  /  30  40  50  50
CARLSBAD NM                55  85  57  70  /  10  10  40  60
DRYDEN TX                  69  88  69  81  /  20  30  40  50
FORT STOCKTON TX           64  87  63  76  /  20  20  40  50
GUADALUPE PASS TX          57  80  55  69  /  10   0  30  50
HOBBS NM                   59  80  54  63  /  20  20  40  50
MARFA TX                   51  83  55  77  /  10  10  20  40
MIDLAND INTL AIRPORT TX    67  82  59  67  /  20  30  40  50
ODESSA TX                  66  83  59  69  /  20  30  40  50
WINK TX                    64  88  63  71  /  20  10  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 19, 2:08 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT TUE MAY 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT TUE MAY 19 2015 /108 PM MDT TUE MAY 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT...
MAINLY ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...TO BIG BEND
LINE.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
SMALL HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  SOME STORMS WILL
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  A TORNADO OR
TWO WILL ALSO BE POSSIBLE.  HEAVY RAINFALL WITH THE SLOWER STORMS
WILL RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND FOR MUCH
OF THE AREA...ESPECIALLY THURSDAY AND THURSDAY NIGHT.  SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 19, 5:11 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT TUE MAY 19 2015

TXZ082-192315-
TERRELL-
511 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING TERRELL COUNTY UNTIL 615 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
SOUTH OF DRYDEN AT 512 PM CDT...MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2981 10198 2979 10198 2980 10203 2978 10205
      2980 10216 2984 10219 2984 10223 2988 10232
      3058 10233 3052 10167 3046 10169 3042 10174
      3040 10170 3033 10172 3029 10175 3021 10175
      2980 10185 2979 10187 2978 10193
TIME...MOT...LOC 2212Z 201DEG 26KT 2998 10213
Local storm report, May 19, 5:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             27 SW IRAAN             30.64N 102.22W
05/19/2015  E3.00 INCH       PECOS              TX   STORM CHASER

&&

CMR
Local storm report, May 19, 5:18 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          30 W SHEFFIELD          30.69N 102.32W
05/19/2015                   PECOS              TX   LAW ENFORCEMENT

            NEAR FM 2886 AND HARRAL ROAD. TOUCHED DOWN AT 507 PM AND
            LIFTED AT 509 PM.

&&

HENNIG
Special weather statement, May 19, 5:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT TUE MAY 19 2015

TXZ046-047-192315-
DAWSON-BORDEN-
519 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN DAWSON AND NORTHWESTERN BORDEN COUNTIES UNTIL 615
PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER KEY
AT 519 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3253 10176 3253 10211 3297 10191 3296 10136
TIME...MOT...LOC 2219Z 210DEG 20KT 3275 10181
Local storm report, May 19, 5:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             11 SSW BAKERSFIELD      30.74N 102.37W
05/19/2015  E2.75 INCH       PECOS              TX   LAW ENFORCEMENT

            BASEBALL HAIL ON THE GROUND HAVING RECENTLY FALLEN.

&&

HENNIG
Local storm report, May 19, 6:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          30 SE FORT STOCKTON     30.58N 102.53W
05/19/2015                   PECOS              TX   NWS EMPLOYEE

            TORNADO ON THE GROUND FOR 1 MINUTE.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward45 min
May 18, 7:13 PM CDTSpecial Weather StatementMAFYoakum47 min
May 18, 7:42 PM CDTTornado WarningMAFPecos33 min
May 18, 8:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 18, 8:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward48 min
May 18, 8:23 PM CDTSpecial Weather StatementMAFMidland22 min
May 18, 8:25 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
May 18, 8:28 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 18, 8:37 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
May 18, 9:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward44 min
May 18, 9:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 18, 10:32 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 18, 10:40 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
May 18, 10:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
May 18, 10:59 PM CDTAreal Flood WarningMAFCrane, Pecos, Reeves, Ward, Winkler10 hr
May 18, 11:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 18, 11:48 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 19, 12:02 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 12:35 AM CDTSevere Thunderstorm WarningMAFPecos40 min
May 19, 12:47 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton58 min
May 19, 1:09 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 19, 1:18 AM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 19, 1:48 AM CDTSpecial Weather StatementMAFGlasscock, Reagan57 min
May 19, 7:23 AM CDTSpecial Weather StatementMAFDawson52 min
May 19, 7:36 AM CDTSevere Thunderstorm WarningMAFDawson24 min
May 19, 10:49 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward20 hr
May 19, 3:15 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 3:24 PM CDTSpecial Weather StatementMAFCrane51 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 19, 3:36 PM CDTTornado WarningMAFPecos39 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningMAFCrane, Upton51 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 19, 4:12 PM CDTTornado WarningMAFPecos33 min
May 19, 4:44 PM CDTTornado WarningMAFPecos46 min
May 19, 5:11 PM CDTSpecial Weather StatementMAFTerrell64 min
May 19, 5:19 PM CDTSpecial Weather StatementMAFDawson56 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 19, 5:28 PM CDTTornado WarningMAFPecos, Terrell47 min
May 19, 6:12 PM CDTTornado WarningMAFPecos, Terrell48 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.